lecture 4 (12) - Medication-induced movement disorders...

Info iconThis preview shows pages 1–2. Sign up to view the full content.

View Full Document Right Arrow Icon
Medication-induced movement disorders Causes and symptoms Causes Neuroleptic-induced movement disorders are caused because the actions of dopamine are blocked. Dopamine is a neurotransmitter necessary for coordination of movements of different parts of the body. Other medications, which are not classified as neuroleptics, block the action of other neurotransmitters as well as dopamine. However, because they essentially block the action of dopamine, they cause similar unwanted effects associated with movements. Symptoms Neuroleptic-induced acute dystonia is associated with primarily abnormal postures and muscular spasms. They are usually characterized by abnormal positioning of the head and neck in relation to the body, spasms of the jaw muscles, impaired swallowing, speaking or breathing, thickened or slurred speech due to a slow movement of the tongue, tongue protrusion or tongue dysfunction, eyes deviated up, down, or sideways, and abnormal positioning of the limbs or trunk. Patients experience pain and cramps in the affected muscles. In addition, many patients
Background image of page 1

Info iconThis preview has intentionally blurred sections. Sign up to view the full version.

View Full DocumentRight Arrow Icon
Image of page 2
This is the end of the preview. Sign up to access the rest of the document.

This note was uploaded on 02/28/2012 for the course PSY PSY2012 taught by Professor Scheff during the Fall '09 term at Broward College.

Page1 / 2

lecture 4 (12) - Medication-induced movement disorders...

This preview shows document pages 1 - 2. Sign up to view the full document.

View Full Document Right Arrow Icon
Ask a homework question - tutors are online